Kansas, 2005

Flood in Kansas, June 12 to 16, 2005

June 12 to 16, 2005 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 12, 3:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 12, 3:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT SUN JUN 12 2005

.DISCUSSION...
BUSY DUE TO SEVERE WEATHER MOVING INTO AREA.  SHORT STORY...FLOOD
WATCH REMAINS IN EFFECT UNTIL TOMORROW AFTERNOON. LARGE AREA OF
STORMS EXTENDED FROM NEAR KANSAS CITY...SOUTH INTO NORTHERN OKLAHOMA
WILL PRODUCE SEVERE STORMS AND HEAVY RAINS THIS EVENING AS THEY MOVE
NORTHEAST. A SECOND WAVE IS EXPECTED OVERNIGHT WITH DEVELOPING
CONVECTION SEEN IN WESTERN OKLAHOMA. THEN ANOTHER ROUND SHOULD BE
MOVING IN FROM THE WEST MONDAY MORNING ASSOCIATED WITH MAIN UPPER
WAVE. MAY SEE ADDITIONAL DEVELOPMENT LATE IN THE AFTERNOON IN
SOUTHEAST PORTIONS OF FORECAST AREA IN THE EVENING WITH UPPER WAVE
AND SURFACE BOUNDARY STILL IN THE REGION.  ONCE THIS MOVES
PAST...FINALLY...SHOULD GET A BREAK FROM THE STORY WEATHER.

PC

&&

.PREV DISCUSSION...
1222 PM CDT
SOME ADJUSTMENT TO THE FORECAST FOR THE AFTERNOON HORUS. STORMS FROM
THE FIST COMPLEX THIS MORNING ARE NOW JUST ABOUT TO EXIT THE CWA
INTO CENTRAL IOWA. CONVECTION TO OUR WEST...IN CENTRAL KANSAS...HAS
BEGUN TO ERODE ON ITS EAST SIDE AS IT APPEARS TO BE RUNNING INTO
SUBSIDENCE LEFT IN THE WAKE OF THIS MORNING COMPLEX. SO...I HAVE
PULLED THE LIKELY POPS FROM THE WEST HALF OF THE FORECAST AREA FOR
THIS AFTERNOON. HOWEVER...WITH THE SOLAR INSULATION THAT WILL SPREAD
NORTH ACROSS EASTERN KANSAS AND WESTERN MISSOURI AS THE CLOUDS
DISSIPATE I HAVE LEFT HIGH CHANCE (50%) POPS ACROSS THE KANSAS
MISSOURI BORDER. MINOR ADJUSTMENTS ALSO MADE TO TEMPERATURES...
PUSHING THEM DOWN IN THE NORTHWEST CORNER...AND LIFTING THEM IN THE
SOUTHEAST.

CUTTER

335 AM...
MAIN FORECAST FOCUS CONTINUES TO BE ON PRECIPITATION AND CONVECTIVE
CHANCES UNTIL TUESDAY.

A LINE OF CONVECTION DEVELOPED AROUND MIDNIGHT FROM NEAR WICHITA
NORTHEAST TO LINN COUNTY KANSAS. THE ACTIVITY WAS ASSOCIATED WITH AN
INSTABILITY AXIS/MID LEVEL FRONT AND DEVELOPED WITHIN THE EASTWARD
EXTENSION OF THE 850MB THETA-E RIDGE. AM EXPECTING THIS CONVECTION
TO CONTINUE TO PUSH EVER SO SLIGHTLY NORTHEAST INTO THE SOUTHWEST
PORTION OF THE FORECAST AREA THIS MORNING...PRIOR TO THE ARRIVAL OF
THE WESTERN STORM COMPLEX. FURTHER WEST...A MESOSCALE CONVECTIVE
COMPLEX DEVELOPED OVERNIGHT OVER THE PANHANDLES OF TEXAS AND
OKLAHOMA. THIS COMPLEX WILL PUSH NORTHEAST TODAY...AND IS EXPECTED
TO REACH THE WESTERN PORTION OF THE FORECAST AREA BY MID
MORNING. HAVE LOWERED MAXIMUM TEMPERATURES SEVERAL DEGREES FOR
TODAY...MAINLY ACROSS EXTREME EASTERN KANSAS THROUGH WESTERN AND
NORTHWEST MISSOURI WITH THE MORNING/MIDDAY ARRIVAL OF THE STORM
COMPLEX AND ASSOCIATED CLOUD COVER. GUIDANCE NUMBERS HAVE ALSO
EXHIBITED THIS DOWNWARD TREND.

AFTER THE STORM COMPLEX MOVES INTO THE FORECAST AREA...THE FORECAST
MODELS TRY TO REDEVELOP CONVECTION BETWEEN THIS AFTERNOON AND
EVENING...WITH THE MOST FAVORED PLACEMENT BEING ACROSS NORTHERN
MISSOURI. THUS...HAVE CONTINUED SIMILAR PRECIPITATION CHANCES
THROUGH THIS EVENING. CANT RULE OUT ISOLATED SEVERE STORMS
TODAY...BUT THINK THE BETTER CHANCES FOR SEVERE ACTIVITY WILL BE
MONDAY.

THE MAIN SURFACE FRONT THAT HAS HUNG OUT TO OUR WEST DURING THE LAST
WEEK OR SO...WILL FINALLY GET A PUSH INTO THE FORECAST AREA ON
MONDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AND ALONG THE
FRONTAL BOUNDARY OVERNIGHT TONIGHT AS A SHORTWAVE ROUNDS THE BASE OF
THE NEGATIVELY TILTED UPPER TROUGH. A 30 TO 40 KT LOW LEVEL JET IS
ALSO PROGGED TO FOCUS INTO EASTERN KANSAS...WITH PRECIPITABLE WATER
IN EXCESS OF 1.5 INCHES AVAILABLE. CONVECTIVE MODE POINTS TO
POSSIBLE SQUALL LINE DEVELOPMENT. IN ADDITION TO POSSIBLE SEVERE
STORMS...THIS ADDITIONAL ROUND OF POTENTIALLY HEAVY RAINFALL MAY
CAUSE MORE FLOODING PROBLEMS IN THE FORECAST AREA...WITH MANY COUNTY
FLASH FLOOD GUIDANCE VALUES AT OR BELOW ONE INCH FOR THREE HOURS.
THIS SUPPORTS THE ISSUANCE OF THE FLOOD WATCH ALREADY POSTED FOR
NOON TODAY THROUGH NOON ON MONDAY.

THE THREAT FOR SEVERE STORMS LOOKS TO INCREASE AGAIN MONDAY
AFTERNOON AND EVENING WITH INCREASING CAPE AND SHEAR...AND
STEEPENING LAPSE RATES. THE DIFFLUENT ZONE OF THE UPPER JET IS
FORECAST TO BECOME ORIENTED ACROSS THE FORECAST AREA MONDAY
AFTERNOON IN CONJUNCTION WITH THE CLOSED UPPER LOW ENTERING WESTERN
IOWA. THIS COULD BECOME THE SET UP FOR STRONG TO SEVERE CONVECTION
MONDAY AFTERNOON AND EVENING...DEPENDING UPON THE AMOUNT OF
DESTABILIZATION THAT WILL BE POSSIBLE FOLLOWING THE EXPECTED MORNING
CONVECTION.

AS WE HEAD INTO TUESDAY...THE SURFACE LOW WILL LIFT FURTHER
NORTHEAST ALONG WITH THE CLOSED UPPER LOW. THE EXIT OF THESE
FEATURES WILL BRING AN END TO OUR PRECIPITATION CHANCES BY MID WEEK.
NO CHANGES MADE PAST TUESDAY.

STOFLET

952 PM CDT SAT...
EXPECT SHOWERS AND THUNDERSTORMS TO OVERSPREAD THE CWA ON SUNDAY
AFTERNOON INTO MONDAY...AS THE SHORTWAVE TROUGH OVER THE FOUR
CORNERS REGION EJECTS NORTHEAST ACROSS THE CENTRAL/NORTHERN PLAINS.
THE ENTRANCE REGION OF THE UPPER LEVEL JET OVER EASTERN KANSAS WILL
PROVIDE ADDITIONAL SUPPORT FOR ENHANCED LIFT AND ASSOCIATED
PRECIPITATION LATE SUNDAY. WITH SATURATED GROUND CONDITIONS AND
RESULTANT LOW FLASH FLOOD GUIDANCE VALUES...HAVE DECIDED TO ISSUE A
FLOOD WATCH FOR THE ENTIRE FORECAST AREA FROM NOON SUNDAY TO NOON
MONDAY.

SCHMIT

736 PM CDT SAT...
CONVECTION CONTINUES TO DEVELOP ACROSS SOUTH CENTRAL KANSAS AND
NORTHERN OKLAHOMA THIS EVENING IN BAROCLINIC ZONE AHEAD OF THE
SHORTWAVE TROUGH OVER THE FOUR CORNERS REGION. THIS AREA CORRELATES
WELL WITH RUC SURFACE BASED CAPE ANALYSIS OF 2500+ J/KG AND BULLSEYE
OF HIGHEST INSTABILITY. ANTICIPATE THIS ACTIVITY TO INCREASE IN
COVERAGE THIS EVENING AS THE LOW LEVEL JET INTENSIFIES. WILL LIKELY
SEE CONVECTION EVOLVE INTO A COMPLEX TONIGHT AS UPPER LEVEL
DIFFLUENCE AHEAD OF THE ADVANCING SHORTWAVE TROUGH OFFERS ADDITIONAL
SUPPORT. CANNOT RULE OUT AN ISOLATED CELL OR TWO THIS EVENING...BUT
ANTICIPATE THE BULK OF THE ACTIVITY TO REMAIN TO THE WEST OF THE
CWA THIS EVENING (WHICH IS CONFIRMED BY THE 18Z NAM). HAVE LOWERED
POPS TO THE SLIGHT CHANCE CATEGORY UNTIL AFTER MIDNIGHT...WITH
CHANCE POPS SPREADING FROM WEST TO EAST ACROSS THE AREA DURING THE
EARLY MORNING HOURS ON SUNDAY.

SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALL ZONES 12 PM CDT SUNDAY TO 12 PM CDT MONDAY.
KS...FLOOD WATCH ALL ZONES 12 PM CDT SUNDAY TO 12 PM CDT MONDAY.
Hazardous weather outlook, Jun 12, 3:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN JUN 12 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
430 PM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE AREA OF THUNDERSTORMS THAT EXTEND FROM EASTERN KANSAS...
SOUTH INTO NORTH CENTRAL OKLAHOMA WILL BE MOVING NORTHEAST THROUGH
EASTERN KANSAS. AND WESTERN AND CENTRAL MISSOURI THIS EVENING. A
SECOND ROUND OF STORMS WILL BE POSSIBLE OVERNIGHT AS A CLUSTER OF
STORMS IN WESTERN OKLAHOMA MOVES NORTHEAST INTO THE REGION. DAMAGING
WINDS AND HAIL WILL BE THE MAIN SEVERE THREATS FROM THE STORMS.

ALSO...WITH THE WET GROUND...THE ADDITIONAL HEAVY RAIN WILL FURTHER
AGGRAVATE THE FLOODING PROBLEMS FOR THE OUTLOOK AREA. ALREADY SOME
RIVERS HAVE FLOODING OCCURRING AND A FLOOD WATCH REMAINS IN EFFECT
UNTIL MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ONGOING CONVECTION MOVING INTO THE AREA LATE TONIGHT WILL CONTINUE TO
MOVE THROUGH MISSOURI DURING THE DAY ON MONDAY...WITH SEVERE
THUNDERSTORMS POSSIBLE. THE MAIN THREAT IN THE MORNING WOULD STILL
BE HAIL AND DAMAGING WINDS. BY AFTERNOON...PORTIONS OF CENTRAL
MISSOURI MAY GET ENOUGH HEATING TO INCREASING THE INSTABILITY. WIND
SHEAR PROFILES WOULD SUGGEST ALONG WITH DAMAGING WINDS AND
HAIL...ISOLATED TORNADOES MAY ALSO OCCUR. ALL THE SEVERE THREAT
SHOULD END FOR THE OUTLOOK AREA BY EARLY EVENING AS THE STORMS MOVE
OFF TO THE SOUTH AND EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT...AND WILL LIKELY BE
NEEDED DURING THE DAY MONDAY.

PC

In the hours before

Local storm report, Jun 12, 4:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     LEES SUMMIT             38.92N 94.38W
06/12/2005  60 MPH           JACKSON            MO   ASOS

&&

LEINS
Special weather statement, Jun 12, 5:30 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT SUN JUN 12 2005

MOZ038-043-044-053-054-130030-
BATES-CASS-HENRY-JOHNSON-LAFAYETTE-
630 PM CDT SUN JUN 12 2005

...SIGNIFICANT WEATHER ALERT FOR HENRY...JOHNSON...LAFAYETTE...
NORTHEASTERN BATES AND SOUTHEASTERN CASS COUNTIES...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NAPOLEON TO
PITTSVILLE TO LA TOUR...OR ALONG A LINE EXTENDING FROM 26 MILES EAST
OF KANSAS CITY TO 14 MILES NORTHWEST OF WARRENSBURG TO 13 MILES EAST
OF HARRISONVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

HUDSON
Special weather statement, Jun 12, 5:58 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT SUN JUN 12 2005

KSZ025-102-MOZ002-011-012-020-130057-
ANDREW MO-ATCHISON KS-BUCHANAN MO-DONIPHAN KS-HOLT MO-NODAWAY MO-
658 PM CDT SUN JUN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 467 HAS BEEN CANCELLED
FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...BUCHANAN...HOLT AND NODAWAY.

IN KANSAS:

ATCHISON AND DONIPHAN.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
ATCHISON...MARYVILLE AND ST JOSEPH.

KSZ057-060-103>105-MOZ003>007-013>016-021>024-028>032-037>039-
043>045-053-054-130400-
BATES MO-CALDWELL MO-CARROLL MO-CASS MO-CHARITON MO-CLAY MO-
CLINTON MO-DAVIESS MO-DE KALB MO-GENTRY MO-GRUNDY MO-HARRISON MO-
HENRY MO-JACKSON MO-JOHNSON MO-JOHNSON KS-LAFAYETTE MO-
LEAVENWORTH KS-LINN MO-LINN KS-LIVINGSTON MO-MERCER MO-MIAMI KS-
PETTIS MO-PLATTE MO-PUTNAM MO-RAY MO-SALINE MO-SULLIVAN MO-WORTH MO-
WYANDOTTE KS-
658 PM CDT SUN JUN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 467 REMAINS IN EFFECT
UNTIL 1100 PM CDT SUNDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON...
DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...HENRY...JACKSON...
JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MERCER...PETTIS...PLATTE...
PUTNAM...RAY...SALINE...SULLIVAN AND WORTH.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY...
BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
MARSHALL...OLATHE...PAOLA...SEDALIA...TRENTON AND WARRENSBURG.

CUTTER
Special weather statement, Jun 12, 7:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 PM CDT SUN JUN 12 2005

MOZ045-046-130230-
COOPER-PETTIS-
844 PM CDT SUN JUN 12 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN PETTIS AND WESTERN COOPER
COUNTIES...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
CLIFTON CITY TO BAHNER...MOVING NORTHEAST AT 20 MPH.

WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

SCHMIT
Local storm report, Jun 12, 7:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 S WESTWOOD HILLS      39.02N 94.61W
06/12/2005                   JOHNSON            KS   TRAINED SPOTTER

            TREE REPORTED BLOWN DOWN AND POWER OUT AROUND 49TH
            TERRACE AND RAINBOW BLVD.

0535 PM     TSTM WND DMG     KANSAS CITY             39.12N 94.55W
06/12/2005                   JACKSON            MO   TRAINED SPOTTER

            TREE BLOWN DOWN ACROSS SOUTHBOUND WARD PARKWAY NEAR PENN
            DAY SCHOOL.

&&

HUDSON
Special weather statement, Jun 12, 7:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CDT SUN JUN 12 2005

MOZ045-046-130245-
COOPER-PETTIS-
853 PM CDT SUN JUN 12 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN PETTIS AND WESTERN COOPER
COUNTIES...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
CLIFTON CITY TO BAHNER...MOVING NORTHEAST AT 20 MPH.

THESE STORMS WILL BE...
  NEAR SMITHTON BY 905 PM CDT.
  NEAR CLIFTON CITY BY 920 PM CDT.
  NEAR PLEASANT GREEN BY 935 PM CDT.

WINDS AROUND 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

SCHMIT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miami

When
June 12, 8:00 PM CST to June 16, 6:00 AM CST
Where
Miami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.683, -99.900

Marais Des Cygnes River near Osawatomie crested at 37.60 feet, or 9.60 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459080.